Minnesota, 2010

Heavy Snow in Minnesota, February 7 to 9, 2010

February 7 to 9, 2010 · NWS ABR · 2 events in 2 counties and zones

A compact but strong area of low pressure moved from Canada and across the Northern Plains from the 7th through the 9th. A prolonged period of moderate to heavy snow developed over far west central Minnesota bringing 6 to 8 inches of snow to the area.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A compact but strong area of low pressure moved from Canada and across the Northern Plains from the 7th through the 9th. A prolonged period of moderate to heavy snow developed over far west central Minnesota bringing 6 to 8 inches of snow to the area. Some snowfall amounts included, 6 inches at Wheaton and Ortonville; 7 inches at Artichoke Lake; 8 inches at Browns Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Feb 7, 3:20 PM CST, 4 hours 40 minutes earlier.

Area forecast discussion, Feb 7, 3:20 PM CST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
320 PM CST SUN FEB 7 2010

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT.
FORECAST CHALLENGES IN THE SHORT TERM REVOLVES AROUND SNOWFALL
AMOUNTS OVER THE NEXT 24 TO 36 HOURS...AS WELL AS THE ISSUE OF
BLOWING SNOW.

AS OF 21Z...A STRONG UPPER LEVEL LOW PRESSURE SYSTEM IS ON THE
VERGE OF ENTERING NORTHERN NORTH DAKOTA. WATER VAPOR IMAGE SHOWS
THE CIRCULATION PRETTY WELL...ALONG WITH MID LEVEL DRY AIR SOUTH
AND WEST OF THE LOW. AT THE SURFACE...THE 19Z MSAS ANALYSIS SHOW A
COLD FRONT ALONG THE ND/SD BORDER. FARTHER EAST...WAA IS ONGOING
OVER MINNESOTA...AND IS BEGINNING TO CLASH WITH CAA FROM THE
NORTH. THE NORTHEAST CWA APPEARS TO BE THE LOCATION OF THE PIVOT
POINT OR WHERE THE UPPER LEVEL LOW SWINGS FROM A SSW
DIRECTION...TO SSE DIRECTION. THIS SUBTLE CHANGE IN COURSE WILL
RESULT THE WAA TO BE PULLED INTO EXTREME NORTHEAST SD...AND ALL OF
WEST CENTRAL MINNESOTA. A MODERATE TO HEAVY BAND OF SNOW IS
EXPECTED TO DEVELOP ALONG THE SD/MN BORDER TONIGHT. THIS BAND MAY
PUSH BRIEFLY EAST OF THE CWA BY MONDAY MORNING...BEFORE BEING
WRAPPED WESTWARD MONDAY AFTERNOON. AS SUCH...HAVE STATED IN THE
WINTER STORM WARNING THAT A BRIEF LULL IN SNOWFALL INTENSITY MAY
DEVELOP MONDAY MORNING...BEFORE SNOWFALL RATES INCREASE IN THE
AFTERNOON. SNOWFALL AMOUNTS BY TUESDAY MORNING SHOULD RANGE FROM
AROUND SIX INCHES IN K8D3...TO SEVEN PLUS INCHES IN KETH/KVVV.
THREE TO FIVE INCHES LOOKS REASONABLE ALONG AND EAST OF THE JAMES
RIVER VALLY...WITH LESSER AMOUNTS WEST OF THE JAMES RIVER.

WILL CONTINUE TO MENTION AREAS OF BLOWING SNOW TONIGHT AND THROUGH
MONDAY EVEN THOUGH OVERALL CONFIDENCE IS DWINDLING. THERE ARE A
FEW SITES ACROSS NORTHERN NORTH DAKOTA REPORTING BLOWING
SNOW...ALTHOUGH NOT REAL WIDESPREAD. H925/H850 WINDS ARE NOT ALL
THAT IMPRESSIVE EITHER...WITH THE ECMWF SHOWING THE STRONGEST
WINDS OF 30 TO 40 KNOTS. BASED ON TEMPERATURES OVER THE PAST FEW
DAYS AND PROJECTED MEAN SURFACE WINDS...THE CURRENT SNOW ON THE
GROUND WILL HAVE A DIFFICULT TIME BEING LOFTED INTO THE AIR.
BELIEVE AREAS OF BLOWING SNOW WILL HAVE TO COME FROM FALLING SNOW
RATHER THEN WHAT IS CURRENTLY ON THE GROUND.

TEMPERATURES THROUGHOUT THE SHORT TERM WILL BE DIFFICULT TO
PIN DOWN. BOTH THE ECMWF AND LOCAL WRF MODEL CONTINUES TO SHOW
HIGHS ON MONDAY IN THE MID 20S UNDER THE TROW-AL...AND
SIGNIFICANTLY COLDER ELSEWHERE. HAVE NUDGED TEMPERATURES UP A FEW
DEGREES...ALTHOUGH NOT AS WARM AS I WOULD LIKED.

.LONG TERM...WEDNESDAY THROUGH SUNDAY NIGHT
MAIN FORECAST CHALLENGES IN THE EXTENDED ARE TEMPERATURES AND
PRECIP CHANCES.

MODELS HAVE FAIRLY CONSISTENTLY INDICATED A SHORTWAVE THAT TRIES TO MOVE
DOWN THE PREDOMINANTLY ZONAL UPPER LEVEL FLOW DURING THE FIRST
COUPLE DAYS OF THE MID RANGE. THE WAVE WILL MOVE THROUGH THU AND
THU NIGHT. WITH HIGH PRESSURE AT THE SFC THIS WILL LIKELY MEAN NO
MORE THAN FLURRIES. ONLY ADDED SOME POPS OUT WEST FOR
COORDINATION PURPOSES. THE NEXT BEST CHANCE OF ANY PRECIP LOOKS TO
BE OVER VALENTINE'S DAY WEEKEND. A WELL STACKED BUT WEAK LOW MOVES
IN FROM THE NORTHWEST AND STRENGTHENS TO A CLOSED LOW OVER EASTERN
SD BY SUN MORNING. THIS ONE HAS THE POTENTIAL FOR A BIT MORE SNOW
BUT SINCE IT IS STILL ON DAY 7 DECIDED TO STICK WITH HPC'S BELOW
PRECIP MENTION POPS FOR NOW. IT WILL BE A FEATURE TO WATCH AS THE
DAYS GO BY.

TEMPERATURES WERE A LITTLE TRICKY. MODELS WANT TO BRING IN SOME
WARMER AIR BUT WITH FRESH SNOW ON THE GROUND CHANCES ARE THE MAX
TEMPS AT LEAST WILL REMAIN LOWER THAN GUIDANCE. THEREFORE NUDGED
TEMPS DOWN A BIT ESPECIALLY FROM THE JAMES RIVER VALLEY EAST.

&&

.AVIATION...
LIGHT SNOW WILL CONTINUE ACROSS MUCH OF THE REGION THROUGH THIS
EVENING WITH A BRIEF LULL AROUND MIDNIGHT. VARIABLE CIGS AND IFR
TO MVFR VSBYS WILL OCCUR AT ALL TAF SITES THROUGH TONIGHT. WINDS WILL
INCREASE OUT OF THE NORTH BY TONIGHT TO 15 TO 30 MPH. SOME VSBYS
MAY BE REDUCED IN BLOWING SNOW LATE TONIGHT THROUGH MONDAY
AFTERNOON.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER WEATHER ADVISORY UNTIL 6 AM CST /5 AM MST/ TUESDAY FOR
     BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL-
     DEWEY-EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-
     LYMAN-MARSHALL-MCPHERSON-POTTER-SPINK-STANLEY-SULLY-
     WALWORTH.

     WINTER STORM WARNING UNTIL 6 AM CST TUESDAY FOR ROBERTS.

MN...WINTER STORM WARNING UNTIL 6 AM CST TUESDAY FOR BIG STONE-
     TRAVERSE.

&&

SHORT TERM...SD
LONG TERM...WISE
AVIATION...WISE

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Feb 7, 5:44 AM CST, 14 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
544 AM CST SUN FEB 7 2010

MNZ039-046-SDZ008-021-081145-
TRAVERSE-BIG STONE-ROBERTS-GRANT-
544 AM CST SUN FEB 7 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

ANOTHER INCH OR TWO OF LIGHT SNOW IS EXPECTED TODAY. HOWEVER...A
BAND OF MODERATE SNOW IS EXPECTED TO DEVELOP LATER TONIGHT. A
WINTER STORM WATCH IS IN EFFECT FROM 6 PM CST THIS EVENING UNTIL
NOON CST ON TUESDAY TO ACCOUNT FOR THIS NEARLY STATIONARY BAND OF
SNOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A BAND OF MODERATE SNOW IS EXPECTED TO BE PERSISTING MONDAY AND
MONDAY NIGHT. SIGNIFICANT SNOW ACCUMULATIONS ARE POSSIBLE FROM
THIS SNOW BAND. A WINTER STORM WATCH IS IN EFFECT UNTIL NOON CST
ON TUESDAY TO ACCOUNT FOR THIS NEARLY STATIONARY BAND OF SNOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SDZ003>007-009>011-015>020-022-023-033>037-045-048-051-081145-
CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-WALWORTH-EDMUNDS-DAY-
DEWEY-POTTER-FAULK-SPINK-CLARK-CODINGTON-HAMLIN-DEUEL-STANLEY-
SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
544 AM CST SUN FEB 7 2010 /444 AM MST SUN FEB 7 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT FROM 6 PM CST THIS EVENING
UNTIL 6 AM CST TUESDAY MORNING FOR A COMBINATION OF STRONG WINDS
AND FALLING SNOW EXPECTED TO PRODUCE BLOWING AND DRIFTING SNOW AND
CONSIDERABLE REDUCTION TO VISIBILITY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A WINTER WEATHER ADVISORY IS IN EFFECT UNTIL 6 AM CST TUESDAY
MORNING FOR A COMBINATION OF STRONG WINDS AND FALLING SNOW
EXPECTED TO PRODUCE BLOWING AND DRIFTING SNOW AND CONSIDERABLE
REDUCTION TO VISIBILITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

DORN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Big Stone

When
February 7, 8:00 PM CST to February 9, 3:00 AM CST
Where
Big Stone forecast zone
Reported by
COOP Observer
Coordinates
45.426, -96.411 (the zone’s center; the record gives no point)

Heavy Snow, Traverse

When
February 7, 8:00 PM CST to February 9, 3:00 AM CST
Where
Traverse forecast zone
Reported by
COOP Observer
Coordinates
45.772, -96.472 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2010Every state in 2010This day in weather historyWarnings in Minnesota, February 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 217068, 217070.